Spasticity is one of the more common symptoms of multiple sclerosis (MS). MS causes damage to the central nervous system (brain and spinal cord) and can lead to spasticity — stiff or tight muscles and involuntary muscle spasms, which can be painful and frustrating. More than 16,900 MyMSTeam members experience spasticity with MS, but fortunately, this symptom can be treated.
Baclofen (Lioresal) is a muscle relaxant that’s used to treat muscle spasms, cramps, and tightness caused by MS. This medication also eases pain and improves muscle movement in people with MS spasticity. However, although baclofen may provide welcome relief, some MyMSTeam members wonder if this drug causes weight gain.
In this article, we discuss whether weight gain is among baclofen’s common side effects, and we also consider other MS-related factors that can affect your weight. Knowing what to expect when taking baclofen can help you feel more in control and take action to feel as good as possible while living with MS.
Looking at the MyMSTeam community, weight gain from baclofen does not appear to be a common experience. When one member asked others if they gained weight while taking baclofen, many answered that they did not:
Although baclofen likely doesn’t cause weight gain, it’s normal to be concerned about weight changes related to MS medications. Talk to your doctor if you are concerned about your weight or your medications. It’s important for your concerns to be heard when deciding on or adjusting treatment plans.
Baclofen doesn’t commonly lead to weight gain, but there are other side effects to know about:
Talk to your doctor or neurologist if any of these side effects don’t go away or if they get worse or affect your daily life. Even if you’re experiencing side effects from baclofen, don’t just stop taking it — get medical advice first. Abruptly stopping baclofen may cause varying degrees of muscle stiffness, fever, confusion, seizures, or hallucinations. If you and your doctor decide you should try another medication, they will have you decrease your baclofen dosage gradually.
Some of the common side effects of baclofen could lead you to be less physically active, which may in turn contribute to weight changes. For example, dizziness may cause balance issues and make it harder to exercise safely. In addition, fatigue and weakness, also common side effects of baclofen, could make exercise more challenging.
Still, research suggests that physical activity may actually reduce MS-related fatigue. It might be hard to get going when you’re tired, but doing some form of exercise may help you feel more energized and reduce MS fatigue.
Learn more about different types of exercise for MS, such as water exercise, yoga, and Pilates, to improve cardiovascular fitness, strength, and flexibility.
Always talk to a health care professional before beginning a new exercise program. Let them know whether you are experiencing side effects from medications, including baclofen.
Weight gain is a commonly discussed topic among people with MS, and there are many reasons someone with MS might gain weight. As one MyMSTeam member put it, “To be honest, I take so many prescription medications, I’m not sure which one would have helped with my weight gain. Of course, not being as physically active had something to do with it too.”
There may be several factors at play — common causes of weight gain in MS include:
More than 19,000 MyMSTeam members experience depression, which could bring on weight gain or weight loss. It’s also common for muscle weakness and spasticity to make exercise less doable. Medications like baclofen might help take the edge off MS symptoms such as spasticity, making physical activity more comfortable.
Ask your health care team for recommendations on how to stay physically active with your level of MS, which can not only help you maintain a healthy weight but also improve your mood. Remember, you are not alone in this experience — many factors can affect your weight when you have MS.
MyMSTeam is the online social network for people living with MS and their loved ones. On MyMSTeam, more than 193,000 members come together to share their experiences and offer support to others.
Do you take baclofen and are you concerned about weight gain? Do you have experience managing common side effects of baclofen? MyMSTeam offers a place to chat with others or ask for advice. Join today and share your thoughts in the comments below, or start the conversation on MyMSTeam.